Florida, 2020

Flash Flood in Florida, June 13, 2020

June 13, 2020 · NWS MFL · 1 event in 1 county or zone

Modest easterly flow helped to keep the Gulf Breeze pinned along the coast. Afternoon showers and thunderstorms developed as the Atlantic breeze moved inland and collided with the Gulf Breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Modest easterly flow helped to keep the Gulf Breeze pinned along the coast. Afternoon showers and thunderstorms developed as the Atlantic breeze moved inland and collided with the Gulf Breeze. A mid level trough situated along the the west coast and abundant moisture in place aided in producing robust updrafts that allowed several rounds of heavy rainfall producing thunderstorms over Naples, which resulted in Flash Flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 13, 1:48 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 13, 1:48 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Miami FL
248 PM EDT Sat Jun 13 2020

.Discussion...

Short Term (Today through Sunday Night)...

A mid-level trough extending across the region into western portions
of the peninsula of Florida and eastern Gulf of Mexico will
eventually lead to a cut off low over the southeastern United States
to end the weekend and kick off the coming week. At the surface, a
high centered over the Atlantic is promoting a light easterly to
southeasterly flow over much of the region.

Earlier, an area of convection potentially spurred a land breeze
boundary off the northern coast of Cuba moved towards the Straits of
Florida and west central Bahamas. Some convection also developed in
the local waters with a focus around a few different boundaries
including a moisture gradient oriented from east to west over the
Straits. Now the sea breezes are beginning to develop with
convection initiating along them over portions of the region
including the Gulf coast of Florida where the mid-level influence of
the trough is evident.

The primary convective focus this afternoon appears to be in
Southwest Florida where the Gulf sea breeze is pinned by the
easterly flow. Diurnal heating has been efficient today with plenty
of cloud agitation noted in visible satellite imagery over Southwest
Florida. As we approach the peak convective target hours, this
activity is expected to spread southward along the sea breeze
towards Collier County and other areas from the State Road 29
corridor westward. There is a chance that activity could also
develop along portions of the east coast metro, particularly
southern Miami-Dade County.

Overnight, the moisture boundary will creep northward as the deeper
moisture begins to arrive in South Florida. Rain chances will
gradually increase through the night with the potential of some
early morning thunderstorms coming ashore from the area waters. The
additional moisture and cooling aloft on Sunday will lead to greater
convective coverage and the potential for strong storms. An easterly
to northeasterly flow regime will again pin the Gulf sea breeze and
could focus the peak of convection over Southwest Florida again. The
increased moisture and relatively slow storm motions could once
again create a concern for excessive rainfall on Sunday.

Long Term (Sunday night-Friday)...

Long range models depict a stationary, decaying frontal boundary
across the Carolinas and northern Florida on Monday, with a low
developing over the SC coast. Meanwhile, deep moisture remains
across the peninsula Monday and Tuesday, while mid-upper level
troughiness remains over much of the east CONUS. Broad high pressure
dominates the western Atlantic and the east coast of Florida.

With the above synoptic scenario in place, expect the moisture
advection from the Atlantic to continue during the first half of
next week. Latest long range model solutions continue to show model
soundings with PW values around 2 inches across the area, which will
help in keeping an overall wet pattern. NAM solution is getting
wetter with each run, but GFS is not too far behind in terms of POPs
and QPF. Numerous coverage for Monday and Tuesday during the
afternoon hours seem reasonable given model trends. Also, winds
could become light enough at times to allow for slow moving storms
to affect a location for longer periods of time, thus enhancing the
potential for localized flooding.

Models also insist in bringing better dynamic support aloft earl;y
next week as an upper-level jet moves into the area. In addition,
mid level temps cool down to around -8 to -9 celsius, which will
increase potential for some of the storms may become strong or even
severe at times. This scenario will continue to evolve and we'll
adjust the forecast accordingly. But in general, similar pattern
should be expected for the rest of the work week, with potential for
periods of heavy rain and localized flooding each day.

Temperatures will remain near or just a little cooler than normals
as cloud cover increases.

&&

.Marine...

An unsettled pattern will develop this weekend and linger into next
week. Any showers or thunderstorms could bring locally hazardous
marine conditions due to rough seas, gusty wind, and possibly even
waterspouts.

&&

.Beach Forecast...

Persistent easterly wind forecast to be above 10 kts will keep the
risk of rip currents elevated through the weekend for the Atlantic
beaches. The models are indicating the wind may relax some on
Monday, allowing the risk of rip currents to diminish for next week.

&&

.Aviation...

Generally easterly flow will continue with a Gulf sea breeze
developing for APF. Convection focus shifts west towards APF for
the afternoon and evening. Convective coverage should decrease
after sunset with lighter easterly flow overnight. Increasing
moisture overnight into Sunday will lead to increase chances of
showers and storms on Sunday.

&&

.Preliminary Point Temps/PoPs...

West Palm Beach  74 85 74 85 / 30 60 50 70
Fort Lauderdale  77 85 76 85 / 40 60 50 80
Miami            77 86 76 86 / 40 60 60 80
Naples           73 88 72 87 / 40 60 50 80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Short term/Marine/Beach...RAG
Long term...17
Hazardous weather outlook, Jun 13, 8:27 AM EST, 7 hours 3 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
927 AM EDT Sat Jun 13 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
140130-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
927 AM EDT Sat Jun 13 2020

...Atlantic Beaches: Moderate Rip Current Risk...
...Scattered to Numerous Storms This Afternoon and Evening...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a moderate risk for rip currents along all
Atlantic beaches today.

Thunderstorms: Scattered to numerous thunderstorms are possible
across South Florida today. The strongest thunderstorms could contain
heavy rainfall, strong wind gusts, small hail, funnel clouds, and
frequent lightning strikes.

Waterspouts: Waterspouts are possible with any showers and storms
that develop over the Atlantic, Gulf, Biscayne Bay, or Lake
Okeechobee waters.

Flooding: Heavy rainfall from showers and thunderstorms could lead to
the ponding of water on roads, low-lying, and poorly drained areas
today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered to numerous showers and thunderstorms with heavy rainfall
and an increased flooding threat across South Florida through the
weekend and into next week. Some of these storms may be able to
produce gusty winds.

Easterly wind flow will keep an elevated risk of rip currents along
the Atlantic beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather and flooding to the NWS while following all
local, state, and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Jun 13, 1:27 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Miami FL
227 PM EDT Sat Jun 13 2020

FLZ069-070-131915-
Coastal Collier County FL-Inland Collier County FL-
227 PM EDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLLIER COUNTY UNTIL
315 PM EDT...

* At 227 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Bonita Springs to East Naples. These storms were nearly stationary.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with these storms.

* Locations impacted include...
  Naples, Naples Park, Belle Meade, Naples Manor, Golden Gate, East
  Naples, Lely Resort, Vineyards, North Naples, Pelican Bay, Lely,
  Rookery Bay Aquatic Preserve, Quail Creek Estate and Fiddlers
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2633 8184 2633 8182 2632 8182 2632 8173
      2603 8166 2600 8184
TIME...MOT...LOC 1827Z 332DEG 3KT 2632 8181 2614 8178

Cohen
Special weather statement, Jun 13, 2:12 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Miami FL
312 PM EDT Sat Jun 13 2020

FLZ069-070-132000-
Coastal Collier County FL-Inland Collier County FL-
312 PM EDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLLIER COUNTY UNTIL
400 PM EDT...

* At 311 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Bonita Springs to Naples Manor. These storms were nearly
  stationary. Also, a Flood Advisory is in effect for portions of
  western Collier County.

* Small hail, funnel clouds, and wind gusts up to 50 mph possible
  with these storms.

* Locations impacted include...
  Naples, Golden Gate Estates, Naples Park, Vineyards, Naples Manor,
  Golden Gate, East Naples, Lely Resort, North Naples, Pelican Bay,
  Lely and Quail Creek Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2633 8185 2633 8182 2632 8182 2632 8166
      2608 8165 2604 8182 2615 8185
TIME...MOT...LOC 1911Z 020DEG 2KT 2631 8178 2609 8173

Cohen
Special weather statement, Jun 13, 2:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
358 PM EDT Sat Jun 13 2020

FLZ069-070-132100-
Coastal Collier County FL-Inland Collier County FL-
358 PM EDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIER COUNTY UNTIL
500 PM EDT...

* At 358 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  North Naples to near Chokoloskee. These storms were nearly
  stationary.

* Small hail, funnel clouds, and wind gusts up to 50 mph possible
  with these storms.

* Locations impacted include...
  Naples, Marco Island, Chokoloskee, Everglades City, Golden Gate
  Estates, Plantation Island, Carnestown, Cape Romano, Belle Meade,
  Golden Gate, East Naples, Lely Resort, Copeland, Vineyards, Royal
  Palm Hammock, Naples Park, Marco Island Airport, Naples Manor, West
  Toll Gate On Alligator Alley and North Naples.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2629 8184 2614 8144 2600 8129 2580 8111
      2580 8127 2577 8134 2579 8144 2577 8153
      2581 8161 2579 8164 2583 8172 2600 8184
TIME...MOT...LOC 1958Z 008DEG 4KT 2619 8176 2586 8131

Cohen
Local storm report, Jun 13, 3:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
411 PM EDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            1 ENE NAPLES            26.14N 81.79W
06/13/2020                   COLLIER            FL   PUBLIC

            SNAP MAP VIDEO INDICATES STREET FLOODING
            DEVELOPING IN DOWNTOWN NAPLES VICINITY.

&&

COHEN
Local storm report, Jun 13, 3:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
419 PM EDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     FLOOD            1 N NAPLES              26.15N 81.80W
06/13/2020                   COLLIER            FL   PUBLIC

            REPORT OF STREET FLOODING BECOMING MORE
            SIGNIFICANT IN THE VICINITY OF NORTH TAMIAMI
            TRAIL NORTH OF NAPLES BAY. WATER EXTENDING
            OVER STREET SURFACES ONTO SIDEWALKS.

&&

COHEN
Local storm report, Jun 13, 3:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
426 PM EDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLOOD            NAPLES                  26.15N 81.80W
06/13/2020                   COLLIER            FL   LAW ENFORCEMENT

            REPORT OF STREET FLOODING WIDESPREAD ACROSS
            THE NAPLES AREA.

&&

COHEN

The radar

The Miami radar (KAMX), 152 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Collier

When
June 13, 3:30 PM EST to 7:00 PM EST
Where
Collier County, 1.86 mi SE of North Naples to 0.96 mi SW of North Naples
Cause
Heavy Rain
Reported by
Public
Coordinates
26.210, -81.780

Numerous reports from the public and social media of widespread street flooding in downtown Naples near the intersection of south 9th street and south 5th avenue through West Lake in Downtown Naples, where a sports utility vehicle was largely submerged into a storm-drain runoff area. The significant flooding extended northward along North Tamiami Trail, North of Naples Bay, where water was seen extending over street surfaces onto sidewalks and continuing across Quail Run Golf Club in Naples just south of Pine Ridge Road, where a few cars were flooded by becoming partially submerged in flood waters. Areas of flooding extended a couple feet deep over streets and surrounding property. A report from an automated rain gauge within Wunderground Network -- Site ID KFLNAPLE256, which is located near the intersection of Leeward Lane and Putter Point Drive recorded a total of 4.7 inches of rain that fell in association with heavy showers and thunderstorms over several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896646.